Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 90, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 31, 2002, 4:20 PM EDT for Aiken County, South Carolina. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 4:20 PM EDT (20:20 UTC)
- Expired
- Jul 31, 2002, 4:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Aiken County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 4:30 PM EDT | Hail 0.75 | Jackson, SC | Savannah River Site reported dime size hail. |
| Jul 31, 4:30 PM EDT | Thunderstorm Wind 50 E | Windsor, SC | Electric coop reported trees and powerlines down in Windsor. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1805 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
592
WUUS52 KCAE 312020
SVRCAE
SCC003-312045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT WED JUL 31 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 445 PM EDT.
* AT 420 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM ON
THE AIKEN BARNWELL COUNTY LINE NEAR WHITE POND. IT WAS DRIFTING
TO THE NORTH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WHITE POND
WINDSOR
AIKEN STATE PARK.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:25 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 31, 2:25 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 225 PM EDT WED JUL 31 2002 SURFACE TROUGH ACROSS MIDLANDS THIS AFTERNOON. 850MB TROUGH IN THE PIEDMONT. SATELLITE SHOWING CU DEVELOPING ACROSS REGION. LAPS AND BUFKIT SOUNDINGS INDICATE AIRMASS MODERATELY TO VERY UNSTABLE WITH SURFACE BASED LI -6 TO -8. CAPE 1500-2500 J/KG. TOTALS-TOTALS INDEX AROUND 50. SOUNDINGS INDICATE MAIN THREAT DOWNBURST WINDS. UPPER LOW OVER SOUTH CENTRAL GA FORECAST TO MOVE TO THE GA COAST OVERNIGHT. WEAK SHORT WAVE DROPPING SOUTHEAST INTO AREA FROM NORTH CAROLINA MOUNTAINS THIS EVENING. EXPECT SCATTERED THUNDERSTORMS TONIGHT...UNTIL AROUND MIDNIGHT. UPPER LOW FORECAST TO MOVE OFF THE COAST GA THU...UPPER HIGH CENTERED OVER MIDWEST. WEAK SHORT WAVES DROPPING SOUTH FROM MID ATLANTIC THROUGH FRI. AIRMASS MODERATELY UNSTABLE...BEST MOISTURE FLUX/LOW LEVEL CONVERGENCE IN THE CSRA BOTH DAYS. A LITTLE DRIER ACROSS NORTHERN CWA. WILL GO WITH HIGHER POPS SOUTH AND LOWER POPS NORTH THU/FRI. LITTLE DEVIATION FROM TEMP GUIDANCE. EXTENDED...UPPER LOW EXPECTED TO MOVE INTO GULF OF MEXICO DURING PERIOD WITH UPPER HIGH REMAINING IN THE MIDWEST. WEAK SHORT WAVES CONTINUE TO DROP SOUTH ACROSS AREA...MOISTURE SHOULD BE SOUTH OF AREA ALONG GULF COAST. WILL GO WITH SLIGHT CHANCE POPS FOR SAT THEN NO POP FOR REST OF PERIOD WITH TEMPS AT OR ABOVE CLIMO. FCSTID = 19 CAE 75 96 72 95 / 40 30 20 20 AGS 74 94 72 93 / 50 40 20 20 SSC 75 96 72 95 / 40 30 20 20 OGB 74 94 72 93 / 50 40 20 20 .CAE... GA...NONE. SC...NONE. AWP
In the hours before
Local storm report, Jul 31, 4:16 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
416 PM EDT WED JUL 31 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
400 PM VANCE SC .75 INCH HAIL
07/31/02 ORANGEBURG DIME SIZED HAIL REPORTED
NEAR VANCE BY ORANGEBURG
COUNTY EOC
JLKLocal storm report, Jul 31, 4:18 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
418 PM EDT WED JUL 31 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
400 PM HOLLY HILL SC WIND DAMAGE
07/31/02 ORANGEBURT TREES DOWN VICINITY OF
HOLLY HILL AND EUTAWVILLE
REPORTED BY ORANGEBURG
COUNTY EOC
JLKThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:24 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 36 min |
| Jul 31, 2:56 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 49 min |
| Jul 31, 2:58 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 47 min |
| Jul 31, 3:54 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 31 min |
| Jul 31, 4:47 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 28 min |
| Jul 31, 5:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 29 min |
| Jul 31, 5:12 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.